North Dakota, 2013Blizzard in North Dakota, December 9, 2013
December 9, 2013 · NWS BIS · 11 events in 11 counties and zones
Falling snow combined with northwest winds gusting to 45 miles per hour to create a blizzard during the late afternoon and evening of the 9th across southwest and into far south central North Dakota. No travel was advised by local and state officials across much of the warned area.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Falling snow combined with northwest winds gusting to 45 miles per hour to create a blizzard during the late afternoon and evening of the 9th across southwest and into far south central North Dakota. No travel was advised by local and state officials across much of the warned area. Conditions quickly improved throughout the evening as winds subsided.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Dec 9, 3:07 PM CST, 53 minutes earlier.
Area forecast discussion, Dec 9, 3:07 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
307 PM CST MON DEC 9 2013
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 255 PM CST MON DEC 9 2013
BLIZZARD WARNING SOUTHWEST BEGINS AT 3 PM CST. NAM FORECAST
SOUNDINGS SHOW A GOOD AREA OF SUPER SATURATION W/R TO ICE FROM
NEAR THE SURFACE TO 700 MB ACROSS THE SOUTHWEST ND. ALREADY SEEING
1/4 MILE IN HEAVY SNOW WITHOUT TOO MUCH WIND WIND AT BAKER
MONTANA WITH 1/2 MILE IN SNOW ACROSS PORTIONS OF WEST CENTRAL
NORTH DAKOTA. THIS WILL LAY DOWN AN INCH OR TWO OF SNOW IN RATHER
EFFICIENT SNOW PRODUCING CONDITIONS. THEN EXPECT 35 TO 45 MPH WINDS
TO PUNCH THROUGH THE WESTERN PORTION OF THE STATE BETWEEN 4 AND 6
PM CST. EXPECT 3 TO 5 HOURS OF BLIZZARD CONDITIONS ACROSS THE
SOUTHWEST. LESSER SNOW RATES AND WINDS ACROSS THE CENTRAL AND
NORTH. SO KEPT THE ADVISORY THERE. FINALLY...ITS STILL LOOKS LIKE
SOME WIND CHILLS WILL BE PROBLEMATIC BETWEEN -25 AND 30 FROM THE
NORTH CENTRAL TO THE SOUTHERN JAMES RIVER VALLEY. ADDED ANOTHER
WIND CHILL ADVISORY BEGINNING AT 9 PM CST THROUGH NOON TUESDAY.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 255 PM CST MON DEC 9 2013
A PROGRESSIVE BUT UNSETTLED WEATHER THROUGHOUT THE LONG TERM PERIOD.
A MEANDERING BAROCLINIC ZONE/ALTERNATING WARM AIR AND COLD AIR
ADVECTION WITH MULTIPLE SHORTWAVES INTERACTING WITH THIS BOUNDARY
WILL CREATE PERIODS OF LIGHT SNOW. BY THE END OF THE EXTENDED...THE
WARM AIR ADVECTION WILL HAVE SOURED OUT THE COLD AIR WITH MODERATING
TEMPERATURES SUNDAY INTO MONDAY. UNTIL THEN...EXPECTING SOME MENTION
OF LIGHT SNOW JUST ABOUT EVERYDAY ACROSS PORTIONS OF WESTERN AND
CENTRAL NORTH DAKOTA.
A WIND CHILL ADVISORY WILL LIKELY BE NEEDED FOR ALL BUT THE FAR
SOUTHWEST AND FAR SOUTH CENTRAL TUESDAY NIGHT INTO WEDNESDAY MORNING
WITH WIND CHILL TEMPERATURES TO 35 BELOW. AFTER WEDNESDAY...NOT
EXPECTING ANY FURTHER WIND CHILL CRITERIA BEING MET.
FOR TUESDAY NIGHT AND WEDNESDAY...DRY AND VERY COLD TUESDAY NIGHT AS
A 1039MB SURFACE HIGH SLIDES ACROSS WESTERN NORTH DAKOTA. AS
MENTIONED ABOVE...WIND CHILL HEADLINES WILL BE THE MAIN THEME DURING
THIS TIME. AN AREA OF WARM AIR ADVECTION SNOWS ARE FORECAST TO
DEVELOP IN SOUTHERN SASKATCHEWAN WEDNESDAY MORNING AND SLIDE
SOUTHEAST DURING THE DAY. HAVE A CHC OF LIGHT SNOW FOR THE NORTH AND
EAST CENTRAL DURING THIS TIME. AMOUNTS WILL REMAIN LIGHT WITH AROUND
A HALF INCH IN THE AFOREMENTIONED AREAS. THE LIGHT SNOW CHANCES EXIT
THE JAMES RIVER VALLEY BY 06Z THURSDAY.
FOR THURSDAY THROUGH SUNDAY...THIS TIME PERIOD WILL FEATURE PERIODS
OF LIGHT SNOW AS THE BAROCLINIC ZONE TIGHTENS UP SEVERAL TIMES. NEW
SNOWFALL ACCUMULATIONS FROM THURSDAY THROUGH SUNDAY WILL RANGE FROM
1 TO 2 INCHES ACROSS WESTERN AND CENTRAL NORTH DAKOTA. THE POSITIVE
NEWS IS THAT WARM AIR ADVECTION EVENTUALLY SCOURS OUT THE COLD AIR
BY MONDAY WITH HIGHS RANGING BETWEEN 25 AND 35 ABOVE.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 255 PM CST MON DEC 9 2013
MAIN HAZARD TO AVIATION WILL BE STRONG WINDS...AND BLIZZARD
CONDITIONS ACROSS THE SOUTHWEST AND WEST CENTRAL...IMPACTING
PRIMARILY KDIK...BUT KISN-KBIS WILL BE IN THE PERIPHERY. MAIN
TIMING WILL BE LATE AFTERNOON MONDAY AND MIDNIGHT. OUTSIDE OF
THIS AREA...MVFR TO OCNLY IFR CONDITIONS WILL BE FOUND IN AREAS
OF SNOW AND BLOWING SNOW.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR
NDZ001>004-009>012-019>022-034-035-046.
BLIZZARD WARNING UNTIL MIDNIGHT CST /11 PM MST/ TONIGHT FOR
NDZ017-018-031>033-040>045.
WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO NOON CST TUESDAY
FOR NDZ005-013-023-025-036-037-047-048-050-051.
&&
SHORT TERM...WAA
LONG TERM...KS
AVIATION...WAA
Hazardous weather outlook, Dec 9, 3:43 PM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
343 PM CST MON DEC 9 2013
NDZ017-018-031>033-040>045-102145-
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-GRANT-
BOWMAN-ADAMS-SIOUX-
343 PM CST MON DEC 9 2013 /243 PM MST MON DEC 9 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A BLIZZARD WARNING IS IN EFFECT FOR GROUND BLIZZARD CONDITIONS
LATE THIS AFTERNOON AND EVENING. PLEASE SEE WWW.WEATHER.GOV/BIS
FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WIND CHILL TEMPERATURES TO 35 BELOW ZERO ARE POSSIBLE IN PORTIONS
OF SOUTHWEST NORTH DAKOTA.
THERE IS A CHANCE OF SNOW TUESDAY...THEN AGAIN THURSDAY NIGHT
THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NDZ001>004-009>012-019>022-034-035-046-102145-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY-
MERCER-OLIVER-MCLEAN-SHERIDAN-MORTON-BURLEIGH-EMMONS-
343 PM CST MON DEC 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTH CENTRAL NORTH
DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW CONTINUES FOR
NORTHERN AND CENTRAL NORTH DAKOTA LATE THIS AFTERNOON AND EVENING.
PLEASE SEE WWW.WEATHER.GOV/BIS FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WIND CHILL TEMPERATURES TO 35 BELOW ZERO ARE LIKELY TUESDAY NIGHT
INTO WEDNESDAY MORNING.
THERE IS A SLIGHT CHANCE OF SNOW TUESDAY...FOLLOWED BY A CHANCE OF
LIGHT SNOW WEDNESDAY THROUGH SUNDAY. MINOR SNOWFALL ACCUMULATIONS
EXPECTED THROUGH THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NDZ005-013-023-025-036-037-047-048-050-051-102145-
ROLETTE-PIERCE-WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
343 PM CST MON DEC 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WIND CHILL ADVISORY HAS BEEN ISSUED FOR TONIGHT AND TUESDAY
MORNING. PLEASE SEE WWW.WEATHER.GOV/BIS FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WIND CHILL TEMPERATURES TO 35 BELOW ZERO ARE LIKELY TUESDAY NIGHT
INTO WEDNESDAY MORNING.
THERE IS A SLIGHT CHANCE OF SNOW IN THE SOUTHERN JAMES RIVER VALLEY
TUESDAY.
THERE IS A CHANCE OF CHANCE OF LIGHT SNOW WEDNESDAY THROUGH SUNDAY.
MINOR SNOWFALL ACCUMULATIONS EXPECTED THROUGH THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
WAA/KS
Blizzard, Dunn
- When
- December 9, 4:00 PM CST to 8:00 PM CST
- Where
- Dunn forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.357, -102.618 (the zone’s center; the record gives no point)
Snow combined with northwest winds gusting to 45 miles per hour resulted in a blizzard during the late afternoon and early evening.
Blizzard, McKenzie
- When
- December 9, 4:00 PM CST to 8:00 PM CST
- Where
- McKenzie forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.740, -103.395 (the zone’s center; the record gives no point)
Snow combined with northwest winds gusting to 45 miles per hour resulted in a blizzard during the late afternoon and early evening.
Blizzard, Billings
- When
- December 9, 4:00 PM CST to 8:00 PM CST
- Where
- Billings forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.023, -103.376 (the zone’s center; the record gives no point)
Snow combined with northwest winds gusting to 45 miles per hour resulted in a blizzard during the late afternoon and early evening. No travel was advised.
Blizzard, Golden Valley
- When
- December 9, 4:00 PM CST to 8:00 PM CST
- Where
- Golden Valley forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.940, -103.847 (the zone’s center; the record gives no point)
Snow combined with northwest winds gusting to 45 miles per hour resulted in a blizzard during the late afternoon and early evening. No travel was advised.
Blizzard, Stark
- When
- December 9, 5:00 PM CST to 10:00 PM CST
- Where
- Stark forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.811, -102.655 (the zone’s center; the record gives no point)
Snow combined with northwest winds gusting to 45 miles per hour resulted in a blizzard during the late afternoon and evening. No travel was advised.
Blizzard, Slope
- When
- December 9, 5:00 PM CST to 10:00 PM CST
- Where
- Slope forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.447, -103.460 (the zone’s center; the record gives no point)
Snow combined with northwest winds gusting to 45 miles per hour resulted in a blizzard during the late afternoon and evening. No travel was advised.
Blizzard, Hettinger
- When
- December 9, 5:00 PM CST to 10:00 PM CST
- Where
- Hettinger forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.433, -102.460 (the zone’s center; the record gives no point)
Snow combined with northwest winds gusting to 45 miles per hour resulted in a blizzard during the late afternoon and evening. No travel was advised.
Blizzard, Adams
- When
- December 9, 5:00 PM CST to 11:00 PM CST
- Where
- Adams forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.097, -102.528 (the zone’s center; the record gives no point)
Snow combined with northwest winds gusting to 45 miles per hour resulted in a blizzard during the late afternoon and evening. No travel was advised.
Blizzard, Bowman
- When
- December 9, 5:00 PM CST to 11:00 PM CST
- Where
- Bowman forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.113, -103.521 (the zone’s center; the record gives no point)
Snow combined with northwest winds gusting to 45 miles per hour resulted in a blizzard during the late afternoon and evening. No travel was advised.
Blizzard, Grant
- When
- December 9, 5:00 PM CST to 11:00 PM CST
- Where
- Grant forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.358, -101.640 (the zone’s center; the record gives no point)
Snow combined with northwest winds gusting to 45 miles per hour resulted in a blizzard during the late afternoon and evening.
Blizzard, Sioux
- When
- December 9, 5:00 PM CST to 11:00 PM CST
- Where
- Sioux forecast zone
- Reported by
- Mesonet
Snow combined with northwest winds gusting to 45 miles per hour resulted in a blizzard during the late afternoon and evening.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Montana, December 9 to 11, 20131 death · 7 injured · 7 events
- Winter Weather in Missouri, December 9, 20131 death · 1 event
- High Wind in Wyoming, December 9 to 10, 201377 kt wind · 36 events
- Cold in Utah, December 9, 2013$40,000 · 1 event
- Heavy Snow and High Wind in Montana, December 9 to 12, 201374 kt wind · 18 events
- Winter Weather in Arkansas, December 9, 201317 events
- Dense Fog in Virginia, December 9 to 10, 201315 events
- High Wind in California, December 9, 2013$15,000 · 75 kt wind · 4 events
- Winter Weather in Tennessee, December 9 to 10, 201311 events
- Lake-Effect Snow and Winter Weather in Michigan, December 9 to 12, 20138 events
- Extreme Cold in Idaho, December 9, 20135 events
- Blizzard and High Wind in Montana, December 9 to 10, 201355 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484375, 484376, 484377, 484378, 484380, 484381, 484382, 484383, 484384, 484385, 484386.